Alert archive / Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 26, 2006, 10:50 PM EDT for Roanoke County, City of Roanoke, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2006, 10:50 PM EDT (02:50 UTC)
- Expired
- Jun 27, 2006, 1:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Roanoke, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 270252 FFWRNK VAC161-770-270545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1050 PM EDT MON JUN 26 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN CITY OF ROANOKE IN WEST CENTRAL VIRGINIA EAST CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 145 AM EDT * AT 1050 PM EDT...FLASH FLOODING WAS REPORTED FROM WATER OVERFLOWING THE DAM AT LOCK HAVEN LAKE. THE CREEK BELOW THE DAM...DEER BRNACH...WAS FLOODED DUE TO THE OVERFLOWING WATER. ACCORDING TO LOCAL LAW ENFORCEMENT THE DAM WAS NOT IN DANGER OF FAILING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLINS AND ROANOKE AIRPORT AND SURROUDING NEIGHBORHOODS. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3725 8000 3732 7988 3737 7997 3732 8004 $$
1 follow-up statement
000 WGUS71 KRNK 270543 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 141 AM EDT TUE JUN 27 2006 VAC161-770-270551- CITY OF ROANOKE VA-ROANOKE VA- 141 AM EDT TUE JUN 27 2006 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM EDT FOR NORTHEASTERN ROANOKE AND NORTHERN CITY OF ROANOKE COUNTIES... LAW ENFORCEMENT REPORTS THAT NO FLOODING WAS OCCURRING AS OF 140 AM IN ROANOKE COUNTY OR THE CITY OF ROANOKE...BUT CREEKS AND SMALL STREAMS WERE STILL NEAR BANK FULL. ADDITIONAL HEAVY RAIN IS STILL POSSIBLE OVERNIGHT. IF MORE HEAVY RAIN MOVES INTO THE AREA...THEN ANOTHER FLASH FLOOD WARNING WILL LIKELY BE ISSUED. LAT...LON 3725 8000 3732 7988 3737 7997 3732 8004 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 8:27 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 26, 8:27 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT MON JUN 26 2006
.SHORT TERM /REST OF TONIGHT/...
NOT MUCH CHANGE TO ONGOING FORECAST...EXCEPT TO BUMP POPS UP
OVERNIGHT...AS THINK MOST AREAS WILL SEE CAT POPS. THE BEST STREAM
OF PRECIP LOOKS TO LINE UP FROM THE NC FOOTHILLS NORTH THROUGH THE
VA BLUE RIDGE INTO THE HIGHLANDS...SIMILAR TO LAST NIGHT...AND
THOSE AREAS ALONG AND EITHER SIDE OF THE BLUE RIDGE ARE THE AREAS
OF MOST CONCERN WITH ADDITIONAL FLOODING AND FLASH FLOODING.
&&
.AVIATION...
HIGHLY VARIABLE AVIATION CONDITIONS...WHERE HEAVY RAIN WILL
RESTRICT VISIBILIES TO UNDER 2 MI AT TIMES OVERNIGHT. EXPECT
MAINLY NO BETTER THAN MVFR CIGS/VSBYS OVERNIGHT...WITH IMPROVEMENT
EXPECTED BY TUESDAY AFTN TO VFR IN SE WV...AS MOISTURE BEGINS
SHIFTING EAST.
&&
.PREV DISCUSSION...
(ISSUED 301 PM EDT MON JUN 26 2006)
SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
MAIN CONCERN THRU THE PERIOD IS THAT OF ADDITIONAL RAINFALL/FLOODING
POTENTIAL. LATE MORNING ANALYSIS SHOWED A RATHER FAMILIAR PATTERN OF
LATE...WITH UPR LOW STUCK ACRS IA/IL AND STRONG WESTERN ATLANTIC
RIDGE IN PLACE...HELPING PIN NEARLY STATIONARY BOUNDARY JUST WEST OF
THE MOUNTAINS. ALL THE WHILE...IMPRESSIVE PLUME OF TROPICAL MOISTURE
CONTINUES TO FLOW UP AND AROUND THE RIDGE THRU THE REGION...WITH
WEAK LOW ALSO ATTEMPTING TO GET ORGANIZED EAST OF FLORIDA. EXPECT
LITTLE CHANGE IN THE OVERALL PATTERN THRU THE NEXT 24 TO 36
HOURS...WITH ADDITIONAL SHOWERS/STORMS CONTINUING TO DEVELOP AND
SHIFT THRU THE AREA. A NEW INTRODUCTION TO THE SCENARIO IS THAT OF
INCREASED SHEAR ALOFT AS UPR TROF TRIES TO SHIFT EAST...WITH A
GENERAL 30-35KTS OF DEEP SHEAR NOTED FROM 12Z SOUNDING (ALONG WITH
PWATS STILL AROUND 1.7 INCHES). GIVEN PLENTIFUL BACKED FLOW ACRS THE
REGION ALONG WITH INCREASING SHEAR AND TURNING HODOGRAPHS
ALOFT...WILL HAVE TO BE ALERT TO POTENTIAL ISOLD SEVERE...AND AN
ISOLD TORNADO EVEN NOT OUT OF THE QUESTION GIVEN VERY LOW LCL
HEIGHTS AND LOW LEVEL HELICITY. MOST LIKELY TIME FOR POTENTIAL
SEVERE WOULD BE FROM TOMORROW MORNING THRU THE EARLY AFTN AS WEAK
LOW SHIFTS NORTHWARD INTO THE REGION AND FURTHER BACKS THE FLOW.
THIS ALSO THE MOST LIKELY TIME TO POTENTIALL SEE SOME UPSLOPE
ENHANCEMENT TO THE PRECIP. ONLY POTENTIAL PROBLEM WITH ADDITIONAL
PRECIP AMOUNTS COULD BE IF TROPICAL SYSTEM TRIES TO GET GOING OFF
THE SOUTHEAST COAST BEFORE COMING INLAND ACRS NC. SHOULD THIS
OCCUR...TROPICAL MOISTURE FEED COULD BE EFFECTIVELY CUT OFF AND HELP
LIMIT ADDITIONAL PRECIP AMOUNTS. HOWEVER...GIVEN SHEAR AXIS
APPROACHING TONIGHT...WOULD EXPECT BAND OF CONVECTION CURRENTLY JUST
WEST OF THE AREA TO TRANSLATE EASTWARD OVERNIGHT...SIMILAR TO WHAT
OCCURRED LAST NIGHT. THAT ALL SAID...WILL OBVIOUSLY CONTINUE
THE FLASH FLOOD WATCH THRU TOMORROW EVENING...AND GIVEN VERY BAD
FLOODING REPORTS COMING FROM THE ALLEGHANY HIGHLANDS AND JUST SOUTH
ALONG WITH RECORDED RAINFALL AMOUNTS OF 2 TO 7 INCHES OVER THE PAST
24 HOURS...WILL NOT TAKE MUCH TO CREATE ADDITIONAL PROBLEMS.
THINGS SHOULD BEGIN TO WIND DOWN LATE IN THE DAY AS UPR SYSTEM TO
THE WEST FINALLY KICKS EAST SUFFICIENTLY TO BOOT SFC SYSTEM NORTH.
THIS WILL TURN THE FLOW MORE SOUTHWESTERLY ALOFT TO WESTERLY DOWN
LOW...FURTHER SCOURING OUT THE TROPICAL MOISTURE. HOWEVER...LATEST
GFS HAS SLOWED THE SYSTEM JUST A BIT AS IT DOES NOT ALLOW THE UPR
SUPPORT TO PICK THE SYSTEM UP AS QUICKLY...SO WILL HAVE TO WATCH TO
SEE IF SYSTEM INDEED DOES SLOW DOWN JUST A BIT.
TEMPS AGAIN TRICKY AS TROPICAL AIRMASS WILL HOLD LOWS UP
TONIGHT...WITH SOME RECOVERY POSSIBLE TOMORROW WITH BREAKS
DEVELOPING (ALTHOUGH PROBABLY NOT AS MUCH AS TODAY WITH SFC SYSTEM
AND MORE CLDS APPROACHING).
LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
GOOD AGREEMENT REMAINS AMONG THE VARIOUS OPERATIONAL AND ENSEMBLE
MODELS IN SHOWING BOUNDARY GETTING HUNG UP ACRS THE PIEDMONT WITH
UPR TROF SLOWLY TRANSLATING EASTWARD THRU THE WEEKEND. GIVEN COOLING
ALOFT AND POSITION OF UPR TROUGH/FRONT...CANNOT RULE OUT POPS ANY
DAY WITH GOOD HEATING LIKELY EACH AFTN UNDER LATE JUNE/EARLY JULY
SUN. HAVE GENERALLY FOLLOWED HPC GUIDANCE THRU THE PERIOD WITH ONLY
MINOR TWEAKS TO SHOW MORE OF A DIURNAL TREND IN POPS.
AVIATION...
BANDS OF SHRA/TSRA WILL PERSIST THRU THE AFTERNOON AND EARLY
EVENING. THIS WILL KEEP VARIABLE CONDITIONS RANGING FROM VFR AT
TIMES TO OCNL MVFR OR IFR IN HEAVIER SHRA. SHOWERS SHOULD BECOME
MORE WIDESPREAD OVERNIGHT AS THE COMBINATION OF TROPICAL MOISTURE
AND A SHEAR AXIS TO THE WEST COINCIDE LATE TONIGHT INTO TUE
MORNING. THUS HAVE MAINTAINED PREVAILING SHRA/TSRA FOR MUCH OF
TONIGHT INTO WED ALONG WITH WIDESPREAD MVFR TO IFR CEILINGS AND
VSBYS THRU MIDDAY TUESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-
058-059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 7 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 7 PM TUESDAY.
&&
05/Hazardous weather outlook, Jun 26, 3:17 PM EDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 317 PM EDT MON JUN 26 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-271200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 317 PM EDT MON JUN 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT PERIODS OF HEAVY RAINFALL WILL CONTINUE ACROSS THE AREA THROUGH THE NIGHT. AN ADDITIONAL WIDESPREAD 1 TO 2 INCHES OF RAIN ARE POSSIBLE THROUGHOUT THE NIGHT...WITH LOCALIZED AMOUNTS IN EXCESS OF 5 INCHES. THIS AMOUNT OF ADDITIONAL RAINFALL COUPLED WITH VERY HEAVY AMOUNTS OVER THE PAST FEW DAYS WILL LIKELY LEAD TO ADDITIONAL FLOODING ON AREA CREEKS AND IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL HEAVY RAINFALL IS POSSIBLE THROUGHOUT THE DAY ON TUESDAY. THIS WILL AGAIN INCREASE THE FLASH FLOOD POTENTIAL...PARTICULARLY IN AREAS WHICH RECEIVE ADDITIONAL HEAVY RAIN OVERNIGHT. MAINSTEM RIVER FLOODING WILL ALSO BE POSSIBLE. IN ADDITION...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING THROUGH AFTERNOON...PARTICULARLY ACROSS THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AS WELL AS ANY OBSERVED FLOODING. LAWRENCE
In the hours before
Local storm report, Jun 26, 6:02 PM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM FLASH FLOOD HILLSVILLE 36.77N 80.73W
06/26/2006 CARROLL VA COUNTY OFFICIAL
WATER FLOWING ACROSS SEVERAL ROADWAYS ACROSS CARROLL
COUNTY.
&&
LAWRENCELocal storm report, Jun 26, 6:46 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 3 N TALCOTT 37.69N 80.75W
06/26/2006 SUMMERS WV PUBLIC
TREES DOWN NEAR PENCE SPRINGS.
&&
LAWRENCELocal storm report, Jun 26, 7:15 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD BOONES MILL 37.12N 79.95W
06/26/2006 FRANKLIN VA LAW ENFORCEMENT
MUD SLIDES ON HIGHWAY 220 BETWEEN BOONES MILL AND ROCKY
MOUNT.
&&
JSTEWARTLocal storm report, Jun 26, 7:16 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD BOONES MILL 37.12N 79.95W
06/26/2006 FRANKLIN VA LAW ENFORCEMENT
4 ROADS CLOSED DUE TO HIGH WATER.
&&
JSTEWARTLocal storm report, Jun 26, 7:18 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 4 NNE LEWISBURG 37.85N 80.42W
06/26/2006 GREENBRIER WV COUNTY OFFICIAL
TREE DOWN NORTHEAST OF LEWISBURG WITH POWER LINES DOWN
NEAR THE GREENBRIER/SUMMERS COUNTY LINE.
&&
LAWRENCESpecial weather statement, Jun 26, 10:13 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1013 PM EDT MON JUN 26 2006 VAZ033-044-270315- FRANKLIN-PITTSYLVANIA- 1013 PM EDT MON JUN 26 2006 ...HEAVY RAINS TO PRODUCE PONDING WATER ON HIGHWAYS... THUNDERSTORMS WITH HEAVY RAIN WILL STREAM NORTH ACROSS EASTERN FRANKLIN...INTO EXTREME WESTERN PITTSYLVANIA COUNTY THROUGH 1115 PM. THESE STORMS WILL AFFECT THE FOLLOWING LOCATIONS...SONTAG... PENHOOK...AJAX AND SMITH MOUNTAIN LAKE. EXPECT PONDING OF WATER ON MANY HIGHWAYS BETWEEN ROCKY MOUNT AND SMITH MOUNTAIN LAKE... INCLUDING HIGHWAY 40. 05
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 9:38 AM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| Jun 27, 1:05 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Jun 27, 3:27 PM EDT | Flash Flood Warning | RNK | Pittsylvania | 3 hr |
| Jun 27, 5:51 PM EDT | Flash Flood Warning | RNK | Buckingham | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.